Colorado, 2011

Hail and Lightning Strike in Colorado, June 20, 2011

June 20, 2011 · NWS BOU · 3 events in 2 counties and zones

A severe thunderstorm produced golfball size hail in Sedgwick County. A lightning strike caused significant damage to a home in Centenniel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced golfball size hail in Sedgwick County. A lightning strike caused significant damage to a home in Centenniel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 20, 3:45 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 20, 3:45 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
445 AM MDT MON JUN 20 2011

.SHORT TERM...UPPER LOW DROPPING INTO SOUTH CENTRAL COLORADO AT THIS
TIME...PERHAPS AN HOUR OR TWO SLOWER THAN FORECAST. OVER THE LAST
COUPLE OF HOURS THE WRAPAROUND PRECIPITATION HAS SPREAD WEST OF THE
DIVIDE AND TEMPERATURES IN THE MOUNTAINS HAVE DROPPED A COUPLE
DEGREES AS THE COOLER AIR MOVES IN. MEANWHILE NORTHERLIES ON THE
PLATTEVILLE PROFILER HAVE DEEPENED AND ARE JUST TURNING A BIT MORE
EAST WITH SPEEDS LESSENING THE LAST HOUR. THERE WAS A PEAK IN THE
FOOTHILLS RAIN CORRESPONDING TO ALL OF THIS...PROBABLY MAXIMIZED
CONVERGENCE...AND NOW IT IS BACK TO GENERALLY LIGHT RAIN THERE WITH
SOME MODERATE RAIN DRIFTING EAST ACROSS DENVER.

FORECAST IS GENERALLY ON TRACK AND THE MAIN CHANGE WE HAVE MADE IS
TO SLOW THE PROGRESS OF THE SYSTEM SLIGHTLY...WITH A BIT HIGHER POPS
ALONG THE FRONT RANGE THIS AFTERNOON. ANOTHER QUESTION IS THE WINDS
ON THE PLAINS. MOS GUIDANCE SEEMS HIGH GIVEN THE WEAK TEMPERATURE
ADVECTION...BUT IT IS FAIRLY UNSTABLE. GFS MOS SUGGESTS HIGH
WINDS...WE MADE AN UPWARD ADJUSTMENT BUT KEPT IT BELOW THAT LEVEL.

.LONG TERM...MODELS HAVE 30-50 KNOT NORTH-NORTHWESTERLY FLOW ALOFT
FOR THE CWA TUESDAY INTO WEDNESDAY MORNING.  FOR THE REST OF
WEDNESDAY AND WEDNESDAY NIGHT...NORTHWESTERLY FLOW ALOFT IS PROGGED
AT SPEEDS FROM 45 TO 65 KNOTS.  WEAK DOWNWARD VERTICAL VELOCITY IS
PROGGED OVER THE FORECAST AREA FROM TUESDAY THROUGH WEDNESDAY
NIGHT.  NORTHWESTERLY FLOW PREVAILS IN THE LOWER LEVELS ON TUESDAY
INTO TUESDAY EVENING.  A WEAK LOW LEVEL GRADIENT IS PROGGED THE REST
OF TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...SO NORMAL DIURNAL
PATTERNS SHOULD PREVAIL.  FOR MOISTURE...BOTH MODELS SHOW SOME
LINGERING IN THE MOUNTAINS ON TUESDAY...WITH SOME IN THE MID LEVEL
OVER THE PLAINS BY AFTERNOON.  THERE IS BIT IN THE MID LEVELS OVER
THE PLAINS TUESDAY NIGHT.  WEDNESDAY STARTS OUT PRETTY DRY...WITH
SOME MOISTURE LATE IN THE DAY OVER THE FOOTHILLS AND ADJACENT
PLAINS.  WEDNESDAY NIGHT LOOKS PRETTY DRY.  PRECIPITABLE WATER
VALUES GET INTO THE 0.60-0.75 INCH RANGE BOTH LATE DAY TUESDAY AND
WEDNESDAY...FOR THE REST OF THE TIME VALUES RANGE FROM0.45-0.55
INCH.  THERE IS ONLY A TINY BIT OF CAPE OVER THE CWA LATE DAY
TUESDAY.   THERE IS A LITTLE MORE OVER THE CWA FOR LATE DAY
WEDNESDAY...UP TO 800 J/KG...CONFINED TO THE FOOTHILLS...PALMER
RIDGE...AND CHEYENNE RIDGE.  LAPSE RATES INDICATE A PRETTY STRONG
MID LEVEL CAP IN PLACE LATE DAY TUESDAY.  LAPSE RATES ARE PRETTY
STEEP LATE DAY WEDNESDAY WITH A CAP OVER THE EASTERN TWO THIRDS OF
THE PLAINS.  FOR QPF FIELDS HAVE A TAD OF MEASURABLE RAINFALL OVER
THE NORTHERN MOUNTAINS LATE DAY TUESDAY ONLY ON THE GFS.  THE GFS
SHOWS AN EVEN SMALLER AREA OF MINOR QPF IN THE SAME PLACE LATE DAY
WEDNESDAY.  FOR POPS...WILL PUT SOME 10%S IN THE HIGH MOUNTAINS
WEDNESDAY MORNING...WITH WEAK OROGRAPHIC ENHANCEMENT AND MOISTURE IN
MIND.  WILL GO WITH 10% LATE DAY POPS FOR THE FOOTHILLS AND ADJACENT
PLAINS ON WEDNESDAY.  FOR TEMPERATURES...TUESDAY'S HIGHS ARE 4-8 C
WARMER THAN TODAY'S.  WEDNESDAY'S HIGHS CLIMB ANOTHER 2-3 C FROM
TUESDAY'S.  FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY...MODELS
SHOW FLAT UPPER RIDGING FOR THE CWA ALL FOUR DAYS.  BY FRIDAY...THE
UPPER HIGH IS CENTERED TO OUR DUE SOUTH AND PRETTY MUCH STAYS THERE
THE REST OF THE WEEKEND.  MOISTURE IS PRETTY SPARSE...AND
TEMPERATURES LOOK TO GET A BIT ABOVE SEASONAL NORMALS ALL FOUR
DAYS.

&&

.AVIATION...STEADY RAIN WILL CONTINUE AROUND DENVER THROUGH MID
MORNING..THEN NORTH TO NORTHWEST WINDS WILL INCREASE WITH DECREASING
RAIN AND LIFTING CEILINGS. AREAS OF IFR WILL CONTINUE THROUGH ABOUT
16Z. INSTRUMENT APPROACHES TO KDEN WILL LIKELY BE NEEDED THROUGH MID
AFTERNOON. WIND GUSTS IN THE 30 TO 40 KNOT RANGE CAN BE EXPECTED
THIS AFTERNOON...WITH STRONGER GUSTS AT KDEN THEN THE OTHER
TERMINALS. WINDS SHOULD DECREASE SIGNIFICANTLY BY LATE EVENING.

&&

.HYDROLOGY...RAINFALL OF ONE TO TWO INCHES STILL EXPECTED ACROSS THE
PLAINS...THOUGH MUCH OF THAT AREA HAD A BREAK DURING THE EARLY
MORNING HOURS. IN GENERAL THIS SHOULD NOT BE ENOUGH TO CAUSE
PROBLEMS THOUGH THERE WILL STILL BE SOME THUNDERSTORMS THIS MORNING
THAT COULD PRODUCED MINOR STREET FLOODING. WAITING TO SEE IF THERE
IS ANY BETTER FOCUS TO THE FOOTHILLS RAIN WHILE IT LASTS...SO FAR
THE POUDRE BASIN HAS BEEN ON THE NORTH EDGE OF THINGS. FROM THE BIG
THOMPSON SOUTHWARD TO CLEAR CREEK THERE HAS BEEN MORE RAIN...PERHAPS
AN INCH ON AVERAGE. MORE ROOM FOR RUNOFF IN THESE PLACES. IF THE
RAIN RATE INCREASES AGAIN FOR SEVERAL HOURS THEN THERE WOULD BE A
BIGGER RIVER FLOOD THREAT. FOR THE FOURMILE BURN AREA...RAINFALL
INTENSITY WILL PROBABLY NOT BE AN ISSUE ANYMORE...WE WILL SEE IF THE
TOTAL OF 1.5-2 INCHES OVER 18 HOURS CAUSES ANY PROBLEMS. WE WILL
LIKELY CONTINUE THE ADVISORY AS LONG AS THERE IS MODERATE RAINFALL...
BUT THE THREAT OF FLASH FLOODING NOW LOOKS LOW.

FOR JACKSON AND GRAND COUNTIES WHERE FLOOD ADVISORIES REMAIN IN
EFFECT...THE SNOW LEVEL HAS LOWERED ENOUGH TO REDUCE THE THREAT FROM
IMMEDIATE RAINFALL RUNOFF...THOUGH THESE AREAS WILL BE GETTING A
HALF TO ONE INCH OF PRECIPITATION...MAYBE EVEN MORE IN SOME PLACES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM 6
PM THIS EVENING TO 6 PM MDT MONDAY FOR COZ033-034.

&&

GIMMESTAD/RJK
Hazardous weather outlook, Jun 20, 5:14 AM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
614 AM MDT MON JUN 20 2011

COZ030>051-201700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
614 AM MDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE FROM COLORADO ONTO THE PLAINS TODAY.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA...WITH
SEVERAL INCHES OF SNOW IN THE MOUNTAINS ABOVE 10 THOUSAND FEET.
STRONG NORTHWEST WINDS WILL DEVELOP ON THE PLAINS AS THE STORM MOVES
OUT...WITH GUSTS AS HIGH AS 45 MPH THIS AFTERNOON. THUNDERSTORMS MAY
STILL BE STRONG ENOUGH TO PRODUCE SMALL HAIL AND HEAVY RAIN...BUT
SEVERE STORMS ARE NOT EXPECTED. STORM TOTAL PRECIPITATION IS
EXPECTED TO RANGE FROM HALF AN INCH TO 2 INCHES...BUT ONLY MINOR
IMPACTS ARE EXPECTED ON RIVER FLOWS AND THE THREAT OF FLASH FLOODING
IS LOW.

THE SHOWERS WILL DIMINISH FROM WEST TO EAST THIS AFTERNOON AND
EVENING...WITH THE WINDS ALSO DIMINISHING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRIER...WARMER WEATHER PATTERN IS EXPECTED FOR THE FORECAST AREA
TUESDAY THROUGH NEXT WEEKEND.  THERE WILL BE A SLIGHT CHANCE OF LATE
DAY SHOWERS AND THUNDERSTORMS WEDNESDAY...FRIDAY...SATURDAY AND
SUNDAY.  THE REST OF TIME THE FORECAST AREA WILL BE DRY.
TEMPERATURES SHOULD CLIMB ABOVE SEASONAL NORMALS FROM THURSDAY
THROUGH SUNDAY...WITH THE WARMEST DAY BEING FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/RJK

In the hours before

Local storm report, Jun 20, 4:25 AM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
525 AM MDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     HEAVY RAIN       6 SW EVERGREEN          39.57N 105.42W
06/20/2011  M2.10 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

0954 PM     HAIL             2 N WOODROW             40.01N 103.58W
06/19/2011  M1.00 INCH       MORGAN             CO   TRAINED SPOTTER

0807 PM     HAIL             12 N STRASBURG          39.91N 104.30W
06/19/2011  M2.00 INCH       ADAMS              CO   TRAINED SPOTTER

0805 PM     HAIL             3 SSE DENVER            39.69N 104.94W
06/19/2011  M0.88 INCH       DENVER             CO   TRAINED SPOTTER

0804 PM     HAIL             2 N PROSPECT VALLEY     40.10N 104.41W
06/19/2011  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0757 PM     HAIL             3 NNW LONE STAR         40.39N 102.86W
06/19/2011  M1.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

0734 PM     HAIL             2 E AMHERST             40.68N 102.13W
06/19/2011  M0.88 INCH       PHILLIPS           CO   TRAINED SPOTTER

0719 PM     HAIL             8 NNW HOLYOKE           40.69N 102.36W
06/19/2011  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

0706 PM     HAIL             PAOLI                   40.77N 103.17W
06/19/2011  M2.00 INCH       LOGAN              CO   TRAINED SPOTTER

0705 PM     TSTM WND GST     FLEMING                 40.68N 102.84W
06/19/2011  E70.00 MPH       LOGAN              CO   TRAINED SPOTTER

0656 PM     HAIL             HAXTUN                  40.64N 102.63W
06/19/2011  M0.88 INCH       PHILLIPS           CO   TRAINED SPOTTER

0647 PM     HAIL             2 N HAXTUN              40.67N 102.63W
06/19/2011  M0.75 INCH       PHILLIPS           CO   TRAINED SPOTTER

0630 PM     HAIL             FLEMING                 40.68N 102.84W
06/19/2011  M1.75 INCH       LOGAN              CO   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AT 60 MPH

0624 PM     HAIL             5 SE JULESBURG          40.94N 102.20W
06/19/2011  M2.00 INCH       SEDGWICK           CO   TRAINED SPOTTER

0620 PM     HAIL             6 SE JULESBURG          40.93N 102.18W
06/19/2011  M2.00 INCH       SEDGWICK           CO   TRAINED SPOTTER

0617 PM     HAIL             6 SE SEDGWICK           40.87N 102.44W
06/19/2011  M1.25 INCH       SEDGWICK           CO   STORM CHASER

0608 PM     HAIL             OVID                    40.96N 102.39W
06/19/2011  M1.75 INCH       SEDGWICK           CO   TRAINED SPOTTER

0601 PM     TORNADO          5 W OVID                40.96N 102.48W
06/19/2011                   SEDGWICK           CO   STORM CHASER

            TORNADO ON THE GROUND FOR 2 MINUTES IN OPEN FIELD. NO
            DAMAGE REPORTED.

0538 PM     HAIL             8 ENE CROOK             40.90N 102.66W
06/19/2011  M1.25 INCH       LOGAN              CO   STORM CHASER

0528 PM     HAIL             CROOK                   40.86N 102.80W
06/19/2011  M2.50 INCH       LOGAN              CO   TRAINED SPOTTER

0523 PM     HAIL             CROOK                   40.86N 102.80W
06/19/2011  M0.88 INCH       LOGAN              CO   TRAINED SPOTTER

0515 PM     HAIL             6 NW CROOK              40.92N 102.88W
06/19/2011  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

0439 PM     HAIL             PEETZ                   40.96N 103.11W
06/19/2011  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

&&

JK

The radar

The Goodland radar (KGLD), 180 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning. Local standard time, as filed.

Hail, Sedgwick

When
June 20, 6:30 AM MST
Where
Sedgwick County, 4.86 mi S of Sedgwick
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.860, -102.530

Hail, Arapahoe

When
June 20, 6:30 AM MST
Where
Arapahoe County, 0.53 mi W of Englewood
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.650, -104.990

Lightning, Arapahoe

When
June 20, 1:50 PM MST
Where
Arapahoe County, (Apa)englwood Arapah
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.570, -104.830

Lightning struck a home a sparked a fire. The fire caused extensive damage to the interior and exterior of the home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317607, 317608, 319066.